advertisement
 

  Back to Ask the Diabetes Team Ask the Diabetes Team
Question:

From Elk Grove, California, USA:

My 13 year old daughter, who was diagnosed with type 1 diabetes at the age of two, has been on an insulin pump for four years, and her blood glucose is under pretty good control. For the past 10 years, her A1cs for the years have been in the 7s and this past year they've been high to mid 6s.

I am reading a lot about alpha-lipoic acid as a antioxidant and wondered if it would hurt to give her this supplement. I have read that this can help prevent or reverse some symptoms of neuropathy. She currently has none but has had diabetes for 11 years. I don't think there have been any studies done specifically on children, and I cannot find what dosage would be safe. We currently give her a multivitamin daily, along with 500 mg of vitamin C and 40 u of vitamin E.

Answer:

Alpha lipoic acid is a well recognised and safe antioxidant dietary additive which has been used widely in Europe for over ten years and which does seem to be of some benefit in preventing and treating diabetic neuropathy. You are quite right however in pointing out that there have been no formal clinical trials in North America or Europe that have confirmed this in children.

There are a few children in the clinic here who have been started on oral daily doses of 50 mg gradually increasing to a maximum of 300 mg, but this has been because families are encouraged to share information on any use they might be making of 'alternative' medicine and not because it is considered a part of routine care. In the case of your teenage daughter, who has remarkably achieved hemoglobin A1cs in the mid 6s and who is already on two antioxidants, I would be inclined to concentrate on maintaining this immaculate control through the teen years rather than adding yet one more of the many other supplements that might be of benefit. I say this because there evidence that really good control is by far the most important factor in minimizing the chances of vascular complications.

DOB

DTQ-20030630150802
Original posting 15 Jul 2003
Posted to Alternative Therapies and Explanations

  
advertisement


                 
  Home Return to Top

Last Updated: Tuesday April 06, 2010 15:09:46
This Internet site provides information of a general nature and is designed for educational purposes only. If you have any concerns about your own health or the health of your child, you should always consult with a physician or other health care professional.

This site is published by T-1 Today, Inc. (d/b/a Children with Diabetes), a 501c3 not-for-profit organization, which is responsible for its contents.
By using this site, you agree to our Terms of Use, Legal Notice, and Privacy Policy.
© Children with Diabetes, Inc. 1995-2015. Comments and Feedback.